Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Tucson, AZ

July 12, 2018Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 12, 2018, 1:21 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 1:21 PM MST (20:21 UTC)
Expired
Jul 12, 2018, 1:45 PM MST
In force
24 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS85 KTWC 122021
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
121 PM MST THU JUL 12 2018
 
AZZ507-508-513-122045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
121 PM MST THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 145 PM MST...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Bisbee, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly remote areas of south central
Cochise County.

LAT...LON 3149 10992 3162 11006 3179 10990 3164 10972
TIME...MOT...LOC 2021Z 224DEG 8KT 3161 10994 

$$

HARDIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 12, 10:20 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 12, 10:20 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
1020 AM MST Thu Jul 12 2018

.SYNOPSIS...Moisture, instability and light flow will add up to slow
moving thunderstorms today, with some producing heavy rain. Friday
into next week, moisture will remain high enough for scattered
thunderstorms mainly from the Tucson area east during the afternoon
and evening hours. Overall, temperatures will remain on the cool
side of normal into next week.

&&

.DISCUSSION...The forecast challenges continue today with another
round of showers, thunderstorms and the potential for flash
flooding. Deep moisture was noted on the morning KTWC RAOB with PWAT
at 1.79". Also noted, was a change (compared to Wednesday morning)
in the wind direction to more of a west to southwest component,
which is historically a "drying" direction. That said, steering flow
remains very weak at 5-10 kts up to around H5 and the amount of
moisture in the atmosphere will be more than enough for storms to
feed on today despite the westerly flow.

Lots of CAPE to work with again today along with a weak cap. In
fact, less cloud cover this morning has already led to surface
heating sufficient enough to fire off some isolated convection over
the sky islands. This was somewhat expected yet also somewhat of a
surprise, as the latest CAM solutions seemed to be leaning toward a
later start, somewhere around midday. Regardless, these solutions
were fairly consistent with developing convection from the Tucson
area eastward/southward toward the NM and Int'l border areas. As
such, the greatest threat for flash flooding today is expected be
across Cochise and Santa Cruz Counties later on this afternoon into
early this evening. My initial inclination is to shy away from a
FF.A for these areas based on the fact that many valley locations
across Cochise County don't seem to be saturated like other parts of
the CWA, though the issuance of a warning or two cannot be ruled
out. However, if we do see convection continue to develop rapidly
this morning and persist, we may have to fire a watch off in quick
fashion.

Made a few tweaks to the near term PoP/QPF grids to account for this
thinking. No changes otherwise, with daytime highs remaining below
normal due to cloud cover and convection. Please see the remaining
sections for additional information.

&&

.AVIATION...Valid through 13/18Z.
Isolated TSRA/SHRA from Tucson toward the east this morning.
Scattered +TSRA/+SHRA this afternoon and early this evening with
cloud bases generally 5-10k ft AGL. Light and variable surface winds
this morning will become SWLY-NWLY this afternoon at 8-12 kts. Wind
gusts to 40 kts will be possible around TSRA with brief MVFR
cigs/vsby due to +RA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Favorable conditions remain in place through
the forecast period for daily shower and thunderstorm development,
primarily during the afternoon and early evening hours. 20-ft winds
persist below 15 mph aside from gusty outflows around thunderstorm
activity.

&&

.PREV DISCUSSION...Tough day to deal with today as once again there
is a lot of potential with the abundant moisture and instability
available to work with. At the moment we have showers and isolated
thunderstorms firing up in the central part of the forecast area and
they have been good for a quick quarter of an inch of rainfall.
Heavy rain noted at the airport at the moment! Looking at the multi-
layer water vapor imagery and digging into the SPC mesoscale
analysis, there appears to be a weak mid- level trough oriented from
west- central AZ southeast through our area with an area of
associated weak low level convergence that is very slowly drifting
south. Its not taking much of a nudge to get convection going and
that is all I can see making it happen at the moment. Have accounted
for this in the early part of the forecast.

Later today is a bit question and that was discussed with WPC and
the SW US offices earlier this morning. As noted in the resulting
WPC's excessive rainfall product there is a potential for heavy rain
producing thunderstorms due to the atmospheric instability, moisture
and light steering winds. Currently, multiple CAM (Convective
Allowing Models) solutions point toward a good amount of strong
convection developing this afternoon with a similar look to them.
Based on the conference call, and the CAM's considered a flash flood
watch for this afternoon basically Santa Cruz/Eastern Pima county
eastward, but decided to hold off at the moment and add "locally
heavy wording" to the forecast. Like yesterday, will need to be
aware of the cloud cover and with very little capping anticipated in
the morning sounding, convection could fire off too early once again
and choke itself off. Will let the day crew assess that later this
morning after looking at the sounding and the latest satellite and
CAM data. Oh Yeah, thanks to the clouds, another cooler than normal
day is expected.

Friday through the weekend solutions begin to diverge between models
and within ensemble member groups. Very large model spread in the
GEFS this weekend peaking Sunday with a 20 degree spread in the
forecast high temperatures due to very wide PW spread in the
solutions. Basically the GFS members are having a rough time
deciding how much moisture will remain over the region while the NAM
is very wet and the ECMWF somewhere in the middle. At this time, I
(and surrounding offices) leaned away from the operational GFS
(relatively dry) run and its drier ensemble solutions at this time
and left pops where they were. However, didn't latch onto the NAM
entirely at this time either as that is on the wet extreme. Tweaked
pops, temps and cloud cover accordingly, basically leaving isolated
(west) to scattered (east) thunderstorms in the forecast and
generally cooler than normal temperatures through the forecast
period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

PUBLIC...Carpenter
AVIATION....Carpenter/Howlett
FIRE WEATHER...Howlett
PREV DISCUSSION...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 12, 12:17 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1217 PM MST THU JUL 12 2018

AZZ503-121945-
Upper Santa Cruz River and Altar Valleys including Nogales-
1217 PM MST THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ COUNTY
UNTIL 1245 PM MST...

At 1216 PM MST, Doppler radar was tracking a strong thunderstorm
just southwest of Tubac, or 17 miles south of Green Valley, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tubac and Tumacacori.

LAT...LON 3149 11109 3162 11116 3172 11107 3160 11094
TIME...MOT...LOC 1916Z 232DEG 9KT 3160 11105

KD
Special weather statement, Jul 12, 12:42 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1242 PM MST THU JUL 12 2018

AZZ504-507-513-122015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
1242 PM MST THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 115 PM
MST...

At 1241 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of East Sahuarita, or 12 miles east of Green Valley,
moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3175 11080 3188 11092 3199 11072 3189 11060
TIME...MOT...LOC 1941Z 229DEG 7KT 3187 11080

KD
Special weather statement, Jul 12, 1:01 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST THU JUL 12 2018

AZZ509-510-122030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
101 PM MST THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES UNTIL 130 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Morenci, or 37 miles north of Safford, moving
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of north central
Graham and west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 10960 3343 10951 3339 10935 3323 10941
TIME...MOT...LOC 2000Z 292DEG 9KT 3334 10949

KD
Special weather statement, Jul 12, 1:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
121 PM MST THU JUL 12 2018

AZZ507-508-513-122045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
121 PM MST THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 145 PM MST...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Bisbee, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly remote areas of south central
Cochise County.

LAT...LON 3149 10992 3162 11006 3179 10990 3164 10972
TIME...MOT...LOC 2021Z 224DEG 8KT 3161 10994

HARDIN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Jul 12, 12:42 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jul 12, 1:01 PM MSTSpecial Weather StatementTWCGreenlee29 min
Jul 12, 2:29 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 12, 2:40 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 12, 2:55 PM MSTSpecial Weather StatementTWCGreenlee35 min
Jul 12, 3:29 PM MSTAreal Flood AdvisoryTWCCochise61 min
Jul 12, 4:01 PM MSTAreal Flood AdvisoryTWCPima59 min
Jul 12, 4:38 PM MSTSpecial Weather StatementTWC22 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.